The Annals of Applied Probability

Nash equilibria of threshold type for two-player nonzero-sum games of stopping

Tiziano De Angelis, Giorgio Ferrari, and John Moriarty

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper analyses two-player nonzero-sum games of optimal stopping on a class of linear regular diffusions with not nonsingular boundary behaviour [in the sense of Itô and McKean (Diffusion Processes and Their Sample Paths (1974) Springer, page 108)]. We provide sufficient conditions under which Nash equilibria are realised by each player stopping the diffusion at one of the two boundary points of an interval. The boundaries of this interval solve a system of algebraic equations. We also provide conditions sufficient for the uniqueness of the equilibrium in this class.

Article information

Ann. Appl. Probab., Volume 28, Number 1 (2018), 112-147.

Received: August 2015
Revised: November 2016
First available in Project Euclid: 3 March 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 91A05: 2-person games 91A15: Stochastic games 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60J60: Diffusion processes [See also 58J65] 35R35: Free boundary problems

Nonzero-sum Dynkin games Nash equilibrium smooth-fit principle regular diffusions free boundary problems


De Angelis, Tiziano; Ferrari, Giorgio; Moriarty, John. Nash equilibria of threshold type for two-player nonzero-sum games of stopping. Ann. Appl. Probab. 28 (2018), no. 1, 112--147. doi:10.1214/17-AAP1301.

Export citation


  • [1] Alariot, M., Lepeltier, J. P. and Marchal, B. (1982). Jeux de Dynkin. In Proceedings of the 2nd Bad Honnef Workshop on Stochastic Processes. Lecture Notes in Control and Inform. Sci. 23–32. Springer, Berlin.
  • [2] Alvarez, L. H. R. (2008). A class of solvable stopping games. Appl. Math. Optim. 58 291–314.
  • [3] Anderson, S. T., Friedman, D. and Oprea, R. (2010). Preemption games: Theory and experiment. Am. Econ. Rev. 100 1778–1803.
  • [4] Attard, N. (2015). Non-Zero Sum Games of Optimal Stopping for Markov Processes. Probability and Statistics Research Reports No. 1, School of Mathematics, Univ. Manchester.
  • [5] Attard, N. (2017). Nash equilibrium in nonzero-sum games of optimal stopping for Brownian motion. Adv. in Appl. Probab. 49 430–445.
  • [6] Bensoussan, A. and Friedman, A. (1977). Nonzero-sum stochastic differential games with stopping times and free boundary problems. Trans. Amer. Math. Soc. 231 275–327.
  • [7] Bismut, J.-M. (1977). Sur un problème de Dynkin. Z. Wahrsch. Verw. Gebiete 39 31–53.
  • [8] Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Birkhäuser, Basel.
  • [9] Cattiaux, P. and Lepeltier, J.-P. (1990). Existence of a quasi-Markov Nash equilibrium for nonzero sum Markov stopping games. Stoch. Stoch. Rep. 30 85–103.
  • [10] Cvitanić, J. and Karatzas, I. (1996). Backward stochastic differential equations with reflection and Dynkin games. Ann. Probab. 24 2024–2056.
  • [11] Dayanik, S. (2008). Optimal stopping of linear diffusions with random discounting. Math. Oper. Res. 33 645–661.
  • [12] Dayanik, S. and Karatzas, I. (2003). On the optimal stopping problem for one-dimensional diffusions. Stochastic Process. Appl. 107 173–212.
  • [13] De Angelis, T. and Ferrari, G. (2014). A stochastic partially reversible investment problem on a finite time-horizon: Free-boundary analysis. Stochastic Process. Appl. 124 4080–4119.
  • [14] Dieudonné, J. (1969). Foundations of Modern Analysis. Academic Press, New York.
  • [15] Dynkin, E. B. (1969). Game variant of a problem on optimal stopping. Sov. Math., Dokl. 10 270–274.
  • [16] Dynkin, E. B. and Yushkevich, A. A. (1969). Markov Processes: Theorems and Problems. Plenum Press, New York.
  • [17] Ekström, E. and Villeneuve, S. (2006). On the value of optimal stopping games. Ann. Appl. Probab. 16 1576–1596.
  • [18] Etorneau, E. (1986). Résolution d’un Problème de Jeu de Somme Non Nulle sur les Temps d’Arrêt, Thèse de 3-ième cycle, Univ. Paris 6.
  • [19] Fudenberg, D. and Tirole, J. (1985). Preemption and rent equalization in the adoption of new technology. Rev. Econ. Stud. 52 383–401.
  • [20] Hamadène, S. and Hassani, M. (2014). The multiplayer nonzero-sum Dynkin game in continuous time. SIAM J. Control Optim. 52 821–835.
  • [21] Hamadène, S. and Zhang, J. (2009/2010). The continuous time nonzero-sum Dynkin game problem and application in game options. SIAM J. Control Optim. 48 3659–3669.
  • [22] Itô, K. and McKean, H. P. Jr. (1974). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • [23] Jeanblanc, M., Yor, M. and Chesney, M. (2009). Mathematical Methods for Financial Markets. Springer, London.
  • [24] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [25] Kifer, Y. (2000). Game options. Finance Stoch. 4 443–463.
  • [26] Kyprianou, A. E. (2004). Some calculations for Israeli options. Finance Stoch. 8 73–86.
  • [27] Laraki, R. and Solan, E. (2005). The value of zero-sum stopping games in continuous time. SIAM J. Control Optim. 43 1913–1922.
  • [28] Laraki, R. and Solan, E. (2013). Equilibrium in two-player non-zero-sum Dynkin games in continuous time. Stochastics 85 997–1014.
  • [29] Mamer, J. W. (1987). Monotone stopping games. J. Appl. Probab. 24 386–401.
  • [30] Moriarty, J. and Palczewski, J. (2017). Real option valuation for reserve capacity. European J. Oper. Res. 257 251–260.
  • [31] Morimoto, H. (1986). Non-zero-sum discrete parameter stochastic games with stopping times. Probab. Theory Related Fields 72 155–160.
  • [32] Murto, P. (2004). Exit in duopoly under uncertainty. RAND J. Econ. 35 111–127.
  • [33] Nagai, H. (1987). Non-zero-sum stopping games of symmetric Markov processes. Probab. Theory Related Fields 75 487–497.
  • [34] Ohtsubo, Y. (1987). A nonzero-sum extension of Dynkin’s stopping problem. Math. Oper. Res. 12 277–296.
  • [35] Ohtsubo, Y. (1991). On a discrete-time non-zero-sum Dynkin problem with monotonicity. J. Appl. Probab. 28 466–472.
  • [36] Peskir, G. (2008). Optimal stopping games and Nash equilibrium. Theory Probab. Appl. 53 558–571.
  • [37] Pham, H. (2009). Continuous-Time Stochastic Control and Optimization with Financial Applications. Stochastic Modelling and Applied Probability 61. Springer, Berlin.
  • [38] Riedel, F. and Steg, J. H. (2014). Subgame-perfect equilibria in stochastic timing games. Journal of Mathematical Economics 72 36–50.
  • [39] Shmaya, E. and Solan, E. (2004). Two-player nonzero-sum stopping games in discrete time. Ann. Probab. 32 2733–2764.
  • [40] Sîrbu, M. and Shreve, S. E. (2006). A two-person game for pricing convertible bonds. SIAM J. Control Optim. 45 1508–1539.
  • [41] Steg, J.-H. (2016). Preemptive investment under uncertainty. Preprint. Available at arXiv:1511.03863.
  • [42] Touzi, N. and Vieille, N. (2002). Continuous-time Dynkin games with mixed strategies. SIAM J. Control Optim. 41 1073–1088.